Drought, Corson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
Drought conditions improved some in August as a changing weather pattern had brought cooler conditions along with more frequent episodes of showers and thunderstorms. The average monthly temperatures across the drought region were from 3 to 5 degrees below normal.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Drought conditions improved some in August as a changing weather pattern had brought cooler conditions along with more frequent episodes of showers and thunderstorms. The average monthly temperatures across the drought region were from 3 to 5 degrees below normal. Monthly rainfall amounts were from 3 to 6 inches, ranging from 1 to nearly 4 inches above normal.
There was a decrease in the areal coverage of severe drought along with almost the elimination of the extreme drought region across north central South Dakota. In fact, the drought conditions jumped two categories from the 1st to the 31st from extreme to moderate drought over part of north central South Dakota. Due to the above normal rainfall, there was some improvement with the crops and pastureland across the region. Although, stock water supplies were still running short. The spring wheat harvested in the state this year was only 670,000 acres, the lowest since the big drought year of 1936 where only 550,000 acres were harvested.
Most of the counties across the region had lifted their burn bans by the end of August. There was also an increase in the number of sick or dead livestock due to nitrate poisoning from the drinking water. Stream flows were also up to at or above normal due to the heavier rainfall by the end of the month along with better topsoil and subsoil moisture. The drought continued into September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:26 PM CST, 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1226 AM CDT Tue Aug 1 2017 .UPDATE... Issued at 1223 AM CDT Tue Aug 1 2017 See updated aviation discussion below. UPDATE Issued at 633 PM CDT Mon Jul 31 2017 No major changes planned to the forecast as a front and some associated convection continues to march south and southeast toward the ABR cwa. The most likely area to see some showers and thunderstorms over the next few hours will be across north central SD. Activity is expected to fizzle out by late evening. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 313 PM CDT Mon Jul 31 2017 Starting to see convection fire up along the cold front as it advances southward across ND and into extreme northwest SD. The operational HRRR is doing a great job handling the development this afternoon. It had nailed the initial updrafts/convection across far northwest SD, then showed about an hour later what is currently ongoing in southwest ND. Will therefore follow the HRRR pretty closely in regards to additional development/movement of activity over the next several hours. HRRR is showing additional development over northeast ND in the next hour or so where there is currently a cumulus field building. Then, there should be some degree of filling in along the cold front as it moves south. Just how much of it fills in is the question. Have adjusted POPs a bit to match current thinking, but may go back shortly and make further adjustments towards the HRRR/CONSShort POPs. Moderate instability exists ahead of the front, with an area of steeper lapse rates out ahead as well. Shear is the main hindrance though. All that said, expect to see a few strong to perhaps severe storms along this front as it drops south, perhaps affecting north central SD in the next few hours. Otherwise, this activity is expected to wane as the sun sets and we see the loss of daytime heating. For Tuesday, front continues to slowly advance southward, with additional shower and thunderstorm activity possible - mainly for southern areas in the CWA. Have a feeling some of the low end POPs Tuesday morning may be overdone a bit, with many locations staying dry. May have to wait for the afternoon hours to see any more scattered development of storms. .LONG TERM...(Tuesday Evening through Monday) Issued at 313 PM CDT Mon Jul 31 2017 Models are gaining consistency and consensus with the potent shortwave expected to track southeast across the northern plains on Wednesday. Still some difference in the surface features/mesoscale details between models, but more and more they are indicating the potential for a somewhat widespread precipitation event across the CWA. Can't rule out a few stronger storms, but severe potential is low at this time due to lack of instability. High temperatures on Wednesday may only rise to the mid 70s to low 80s, and that may even be on the warm side if cloud cover moves in quickly Wednesday afternoon. Still plenty of shear, both 0-6km and 0-1km, so will have to see how the system progresses. Cool air will then spread in the region behind the Wednesday system. High temperatures on Thursday and Friday will likely be 10 to 15 degrees below normal. Should see a very gradual warm up and temperatures should be nearing seasonal values by the weekend. The next best shot at precipitation looks to be associated with another shortwave in the Saturday time frame, but details on that system are unclear at this point. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1223 AM CDT Tue Aug 1 2017 Withe exception of a few thunderstorms tracking across the northeastern CWA through about 08Z, VFR conditions will prevail across the area overnight and through the day Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TMT LONG TERM...Serr AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Mon Jul 31 2017 MNZ039-046-SDZ007-008-011-019>023-011000- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 451 AM CDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A more active pattern is expected for mid-week. A front moving from north to south across South Dakota and western Minnesota will provide the focus for scattered weak storms Tuesday afternoon. The threat for severe weather is low, however we cant rule out a storm or two strong enough to produce small hail and gusty winds. The front lifts back northwards Wednesday and again will be the focus for more widespread thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ018-033>037-045-048-051-011000- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Mon Jul 31 2017 /351 AM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and northeast South Dakota. .DAY ONE...Today and Tonight Isolated, weak slow moving storms will continue through the early morning hours. Additionally, a heat of the afternoon storm or two could develop today, though severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A more active pattern is expected for mid-week. A front moving from north to south across South Dakota and western Minnesota will provide the focus for scattered weak storms Tuesday afternoon. The threat for severe weather is low, however we cant rule out a storm or two strong enough to produce small hail and gusty winds. The front lifts back northwards Wednesday and again will be the focus for more widespread thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>006-009-010-015>017-011000- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk- 451 AM CDT Mon Jul 31 2017 /351 AM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central South Dakota and northeast South Dakota. .DAY ONE...Today and Tonight A front will move out of North Dakota tonight and provide the focus for weak storms. Severe weather is unlikely tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A more active pattern will continue into mid-week. the front moving out of North Dakota will continue to provide the focus for scattered weak storms early Tuesday before moving into central and east central South Dakota. The threat for severe weather is low, however we cant rule out a storm or two strong enough to produce small hail and gusty winds. The front lifts back northwards Wednesday and again will be the focus for more widespread thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Special Weather Statement
National Weather Service Aberdeen SD
1144 PM CDT MON JUL 31 2017
MNZ039-SDZ007-008-010530-
Traverse MN-Marshall SD-Roberts SD-
1144 PM CDT MON JUL 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRAVERSE...NORTHERN
ROBERTS AND EASTERN MARSHALL COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hankinson, or 24 miles north of Sisseton, moving south at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wheaton, Veblen, Rosholt, New Effington, Claire City, Tintah, Lake
City, Victor, White Rock, Sica Hollow State Park, Cattail Lake, Clear
Lake Rec Area, Mud Lake Landing, Silver Bridge, Hillhead, Fort
Sisseton State Park, Veblen Flats Housing, Red Iron Housing,
Charlesville and Roy Lake Rec Area.
LAT...LON 4578 9626 4562 9754 4594 9762 4594 9656
4602 9657 4602 9627
TIME...MOT...LOC 0444Z 345DEG 29KT 4601 9697
WiseThe national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718964, 718965, 718966, 718967, 718968, 718970, 718971, 718974, 718975, 718976, 718977, 718978, 718979, 718981, 718982, 718983, 718985, 718986.